Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX

July 10, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 10, 2005, 6:35 PM MDT for Lea County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 6:35 PM MDT (00:35 UTC)
Expired
Jul 10, 2005, 7:09 PM MDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1929 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 110037
SVRMAF
NMC025-110115-
/O.NEW.KMAF.SV.W.0274.050711T0035Z-050711T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM MDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  SOUTH OF NADINE...OR 14 MILES SOUTH OF HOBBS. OTHER SEVERE
  THUNDERSTORMS WERE LOCATED 3 MILES NORTHWEST OF JAL AND 16 MILES 
  WEST OF JAL. ALL OF THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  EASTERN LEA COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3264 10306 3269 10336 3201 10371 3201 10307

$$

05
1 follow-up statement
000 
WWUS54 KMAF 110109
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN JUL 10 2005

NMC025-110118-
/O.CAN.KMAF.SV.W.0274.000000T0000Z-050711T0115Z/
LEA-
708 PM MDT SUN JUL 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEA COUNTY 
   IS CANCELLED...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
LEA COUNTY HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3264 10306 3269 10336 3201 10371 3201 10307

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:51 AM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 10, 11:51 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SUN JUL 10 2005

.SHORT TERM...
UPPER RIDGE OVER SOUTHWEST U.S. REMAINS CENTERED OVER MEXICO KEEPING
THE REGION IN NORTHERLY FLOW ALOFT.  THIS WILL ALLOW A SHORTWAVE TO
ROTATE DOWN ACROSS THE WESTERN CWA DURING THE LATE AFTERNOON INTO
THE EVENING.  MODELS DEVELOP PRECIP ACROSS THE MOUNTAINS AND EXPAND
IT ACROSS THE TRANS PECOS INTO THE WESTERN PERMIAN BASIN.  WILL GO
WITH CHANCE POPS WEST AND ISOLATED EAST... WITH MOST PRECIP ENDING
BY MIDNIGHT.  AS OF NOON ALREADY GETTING CU DEVELOPING OVER THE
DAVIS MOUNTAINS.  WHILE SURFACE DEWPOINTS ONLY AROUND 60... 12Z MAF
SOUNDING HAD PW OF NEARLY 1.4 INCHES... SO SHOULD BE MORE THAN
ENOUGH MOISTURE TO WORK WITH.

.LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE SOUTHWEST UNITED STATES
THROUGH THE LONG TERM.  THE POSITION OF THE RIDGE AS WELL AS DENNIS
OVER THE SOUTHEASTERN US WILL BRING NORTHEASTERLY FLOW ALOFT TO THE
CWA.  THIS FLOW WILL TEND TO RESULT IN DRY CONDITIONS OVER MOST OF
THE AREA.

WILL CONTINUE TO RESTRICT ISOLATED POPS TO THE MOUNTAINOUS AREAS AND
THE WESTERN CWA WHERE OROGRAPHICAL LIFTING WILL AID IN THE
DEVELOPMENT OF AFTERNOON THUNDERSTORMS.  ELSEWHERE...WITH LITTLE OR
NO FOCUS TO INITIATE THUNDERSTORMS...WILL KEEP THE POPS BELOW 10
PERCENT.

TEMPERATURES WILL BE HOT THROUGH MID WEEK AS THE RIDGE CONTINUE TO
EXERT ITS INFLUENCE.  BY THURSDAY...A TROUGH OVER THE EASTERN US
WILL EXTEND WESTWARD INTO WEST CENTRAL TEXAS.  THIS TROUGH WILL
RESULT IN LOWER HEIGHTS AND TEMPERATURES CLOSER TO SEASONAL NORMALS
THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  72  97 /  20  10   0   0
CARLSBAD NM                68  99  71  98 /  30  20   0  10
DRYDEN TX                  75 100  73  99 /  20  10   0  10
FORT STOCKTON TX           73  96  73  98 /  30  10   0  10
GUADALUPE PASS TX          66  94  69  95 /  30  20  10  10
HOBBS NM                   68  97  72  98 /  30  10   0  10
MARFA TX                   60  92  62  92 /  40  20  10  20
MIDLAND INTL AIRPORT TX    70  98  73  98 /  20  10   0   0
ODESSA TX                  70  98  73  98 /  20  10   0  10
WINK TX                    73 102  73 101 /  30  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/54
Hazardous weather outlook, Jul 10, 1:30 PM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN JUL 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111811-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT SUN JUL 10 2005 (130 PM MDT SUN JUL 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE AREA ESPECIALLY ALONG AND WEST OF A CARLSBAD TO
PECOS TO FORT STOCKTON LINE. STORMS THAT OCCUR WILL BE STRONG WITH
BRIEF HEAVY RAINFALL...LOCAL WIND GUSTS TO 55 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING GENERALLY WEST OF A
HOBBS TO BAKERSFIELD LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 10, 4:03 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT SUN JUL 10 2005

TXZ061-102230-
ECTOR TX-
503 PM CDT SUN JUL 10 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF ODESSA AT 503
PM CDT...MOVING SOUTHWEST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN WITH LOCAL STREET
FLOODING... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, Jul 10, 5:56 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     7 SE ODESSA             31.78N 102.28W
07/10/2005  60 MPH           MIDLAND            TX   AMATEUR RADIO

0535 PM     HAIL             18 SW MIDLAND           31.82N 102.30W
07/10/2005  0.88 INCH        ECTOR              TX   PUBLIC

0545 PM     TSTM WND GST     RANKIN                  31.23N 101.94W
07/10/2005  60 MPH           UPTON              TX   CO-OP OBSERVER

&&

AKL

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.